Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Morristown, TN

April 5, 20174 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2017, 9:42 PM EDT for 4 counties in Tennessee. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 9:42 PM EDT (01:42 UTC)
Expired
Apr 5, 2017, 10:21 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 10 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:42 PM EDTTSTM WND DMGStrawberry Plains, TNTREES AND POWER LINES DOWN AROUND RUSH STRONG SCHOOL. TIME ESTIMATED BY RADAR.
Apr 5, 9:46 PM EDTTSTM WND DMG1 Ne Strawberry Plains, TNSEVERAL TREES DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS54 KMRX 060142
SVRMRX
TNC057-063-089-093-060230-
/O.NEW.KMRX.SV.W.0049.170406T0142Z-170406T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
942 PM EDT WED APR 5 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northeastern Knox County in eastern Tennessee...
  Northern Jefferson County in eastern Tennessee...
  Central Grainger County in eastern Tennessee...
  Hamblen County in eastern Tennessee...

* Until 1030 PM EDT

* At 941 PM EDT, a severe thunderstorm was located 7 miles west of
  New Market, or 11 miles west of Jefferson City, moving northeast at
  50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Morristown, Jefferson City, Dandridge, Rutledge, Bean Station,
  White Pine, New Market, Strawberry Plains, Blaine, House Mountain
  S.p., Buffalo Springs, Panther Creek S.p., Alpha, Mascot, Joppa and
  Lowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.

LAT...LON 3629 8326 3628 8323 3618 8317 3617 8319
      3616 8318 3601 8359 3604 8365 3604 8367
      3603 8368 3599 8366 3595 8374 3615 8380
      3617 8377 3617 8372 3618 8373 3639 8332
TIME...MOT...LOC 0141Z 241DEG 43KT 3608 8369 

HAIL...0.88IN
WIND...60MPH
 
$$

EMH
2 follow-up statements
354 
WWUS54 KMRX 060157
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
957 PM EDT WED APR 5 2017

TNC093-060207-
/O.CAN.KMRX.SV.W.0049.000000T0000Z-170406T0230Z/
Knox TN-
957 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3629 8326 3628 8323 3618 8317 3617 8319
      3616 8318 3603 8354 3623 8362 3639 8332
TIME...MOT...LOC 0157Z 241DEG 43KT 3615 8353 

$$

TNC057-063-089-060230-
/O.CON.KMRX.SV.W.0049.000000T0000Z-170406T0230Z/
Jefferson TN-Grainger TN-Hamblen TN-
957 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN JEFFERSON...CENTRAL GRAINGER AND HAMBLEN COUNTIES...

At 957 PM EDT, a severe thunderstorm was located near Jefferson City,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Morristown, Jefferson City, Rutledge, Bean Station, White Pine, New
Market, Panther Creek S.p., Alpha, Buffalo Springs and Lowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3629 8326 3628 8323 3618 8317 3617 8319
      3616 8318 3603 8354 3623 8362 3639 8332
TIME...MOT...LOC 0157Z 241DEG 43KT 3615 8353 

HAIL...0.88IN
WIND...60MPH
 
$$

EMH
055 
WWUS54 KMRX 060221
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1021 PM EDT WED APR 5 2017

TNC057-063-089-060229-
/O.CAN.KMRX.SV.W.0049.000000T0000Z-170406T0230Z/
Jefferson TN-Grainger TN-Hamblen TN-
1021 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON...
CENTRAL GRAINGER AND HAMBLEN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Hamblen County until 11 PM.

LAT...LON 3629 8326 3628 8323 3618 8317 3617 8319
      3616 8318 3603 8354 3623 8362 3639 8332
TIME...MOT...LOC 0218Z 241DEG 43KT 3628 8324 

$$

EMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:25 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 7:25 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
725 PM EDT Wed Apr 5 2017

.Aviation...Main concerns are the following:

1) Severe storms at CHA between 00-01Z,TYS between 01-03Z, and TRI
between 03-05Z.
2) MVFR ceiling and showers spreading back into the area around
daybreak Thursday.
3) Strong westerly winds developing behind FROPA between 09-13Z
Thursday. West winds between 20 and 30kts gusting up to 35kts
are expected for Thursday.

Given shear and instability later today along with synoptic forcing,
threat for severe storms will increase. Shear and instability is
sufficient for tornadoes across the CHA area through 01Z.

Besides the tornado threat, strong winds aloft, lowering freezing
level, and increasing HAIL CAPES may produce some damaging winds and
large hail up to Golfball size at CHA/TYS this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  56  39  60 /  70  60  10   0
Knoxville McGhee Tyson Airport, TN  48  53  38  57 /  80  70  40  10
Oak Ridge, TN                       48  54  38  58 /  80  70  30  10
Tri Cities Airport, TN              47  50  34  50 /  90  80  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
 for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson- Sevier
Smoky Mountains-Southeast Carter-Southeast Greene- Southeast Monroe-
Unicoi.

VA...Winter Weather Advisory from 8 AM Thursday to 8 AM EDT Friday
 for Wise.

&&
Hazardous weather outlook, Apr 5, 4:33 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
433 PM EDT Wed Apr 5 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-062045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
433 PM EDT Wed Apr 5 2017 /333 PM CDT Wed Apr 5 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Outbreak of Severe Thunderstorms Expected Across the Eastern
Tennessee Valley and Southern Appalachian Region This Afternoon
and Evening...

A strong upper-level storm system will move into the region
on today. The associated cold front is expected to trigger
scattered to numerous severe thunderstorms through this evening.
Damaging straight-line winds in excess of 60 mph and hail up to
the size of golfball will be possible with these storms.

A few tornadoes will also be possible with the strongest
storms. Additionally, a localized strong tornado cannot be ruled
out, particularly along the Cumberland Plateau and across
southeast Tennessee.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Winter Weather Advisory is in effect for the Mountains of
southwest Virginia and far east Tennessee...

A strong cold front will move across area tonight with colder air
spilling into the southern Appalachians. The cold air will allow
the rain showers to change to snow across the higher elevations
Thursday morning.

Snow accumulations of 3 to 6 inches are possible at elevations at
or above 4000 feet, and 1 to 3 inches between 2500 and 4000 feet,
by Thursday evening. Heavier amounts are possible across the
highest elevations. A dusting or less of snow is expected
elsewhere in areas below 2500 to 3000 feet.

After this system moves through winds out of the northwest will
increase Thursday into Friday, especially in the higher
elevations. Winds of 30-40 mph with higher gusts will be possible,
especially at elevations above 2500 feet. A Wind Advisory may be
needed at a later time to address this.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening in
support of severe weather operations.

In the hours before

Special weather statement, Apr 5, 8:58 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
858 PM EDT WED APR 5 2017

TNZ084>087-099>102-060200-
West Polk TN-Northwest Monroe TN-East Polk TN-Southeast Monroe TN-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
858 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...MEIGS...POLK...
MCMINN...WESTERN MONROE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 1000
PM EDT...

At 857 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Dayton to 8 miles northwest of
Cleveland to near Harrison to Chickamauga. Movement was northeast at
50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Madisonville, Decatur,
Benton, Ducktown, Etowah, Charleston, Harrison, East Cleveland, South
Cleveland, Wildwood Lake, Collegedale, Englewood, Tellico Plains,
Niota, Calhoun and William L. Davenport Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.

LAT...LON 3499 8520 3517 8514 3531 8494 3555 8485
      3555 8479 3558 8481 3562 8478 3571 8463
      3565 8462 3563 8458 3562 8451 3564 8452
      3565 8452 3567 8443 3564 8438 3567 8432
      3563 8425 3558 8431 3518 8429 3499 8432
TIME...MOT...LOC 0057Z 236DEG 44KT 3547 8490 3524 8499 3512 8519 3490
8528

05/MA
Special weather statement, Apr 5, 9:00 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
900 PM EDT WED APR 5 2017

TNZ036-067>069-060145-
Anderson TN-Roane TN-Loudon TN-Knox TN-
900 PM EDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...KNOX...
SOUTHEASTERN ANDERSON AND EAST CENTRAL ROANE COUNTIES UNTIL 945 PM
EDT...

At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or near Oak Ridge, moving northeast at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Farragut, Louisville,
Halls, Karns, Maloneyville, Mascot, Bearden, Powell and House
Mountain S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM EDT for eastern
Tennessee.

LAT...LON 3575 8429 3595 8440 3622 8397 3616 8391
      3617 8390 3617 8382 3603 8369 3585 8408
      3584 8411 3583 8412 3585 8413 3585 8414
      3582 8414
TIME...MOT...LOC 0059Z 238DEG 53KT 3591 8424

EMH
Local storm report, Apr 5, 9:27 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             3 NW KNOXVILLE          36.01N 83.98W
04/05/2017  E0.88 INCH       KNOX               TN   TRAINED SPOTTER

            REPORTED NEAR SCHADD ROAD AND CLINTON HIGHWAY

&&
Local storm report, Apr 5, 9:29 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             RICEVILLE               35.38N 84.70W
04/05/2017  E0.88 INCH       MCMINN             TN   EMERGENCY MNGR

            NICKLE TO QUARTER SIZED HAIL IN RICEVILLE.

&&
Local storm report, Apr 5, 9:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
933 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     KNOXVILLE               35.97N 83.95W
04/05/2017  M39 MPH          KNOX               TN   EMERGENCY MNGR

            WIND GUST ON UTK CAMPUS MEASURED AT 39 MPH. REPORT FROM
            UTK EMERGENCY MANAGER.

&&
Local storm report, Apr 5, 9:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
04/05/2017                   KNOX               TN   LAW ENFORCEMENT

            TREES DOWN IN AND AROUND THE KNOXVILLE AREA. REPORT SEEN
            ON KNOXVILLE POLICE DEPARTMENT TWITTER ACCOUNT.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:00 PM EDTSpecial Weather StatementMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more60 min
Apr 5, 8:10 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Meigs, Sequatchie65 min
Apr 5, 8:10 PM EDTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more31 hr
Apr 5, 8:12 PM EDTSpecial Weather StatementMRXAnderson, Knox, Roane48 min
Apr 5, 8:23 PM EDTSpecial Weather StatementMRXAnderson, Claiborne52 min
Apr 5, 8:55 PM EDTSpecial Weather StatementMRXClaiborne, Grainger, Hancock, Union50 min
Apr 5, 8:58 PM EDTSpecial Weather StatementMRXBradley, McMinn, Meigs, Polk62 min
Apr 5, 9:00 PM EDTSpecial Weather StatementMRXKnox45 min
Apr 5, 9:19 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union26 min
Apr 5, 10:15 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson27 min
Apr 6, 3:36 PM EDTFreeze WatchMRXBlount, Campbell, Carter, Claiborne, Cocke, Greene and 11 more24 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.